Alert archive / Arizona / Flash Flood Warnings in 2017
Flash Flood Warning 43, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2017, 8:06 AM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 8 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2017, 8:06 AM MST (15:06 UTC)
- Expired
- Jul 25, 2017, 4:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 104 km from the middle of the area, began a volume at 15:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 9:22 AM MST | FLASH FLOOD | Colorado City, AZ | SPOTTER REPORTED AN ESTIMATED 3-4 OF FLOWING WATER DOWN JOHNSON AVE. IN COLORADO CITY, AZ. |
| Jul 25, 11:21 AM MST | FLASH FLOOD | 6 Wnw Searchlight, NV | ROAD CLOSED SR-164/NIPTON ROAD BOTH DIRECTIONS NEAR SEARCHLIGHT DUE TO FLASH FLOODING. |
| Jul 25, 11:29 AM MST | FLASH FLOOD | 10 Ene Dolan Springs, AZ | STOCKTON HILL. RD IS CLOSED FROM CACTUS WREN TO PIERCE FERRY ROAD DUE TO FLASH FLOODING. |
| Jul 25, 11:45 AM MST | FLASH FLOOD | 6 W Cottonwood Cove, NV | COTTONWOOD COVE RD IS CLOSED DUE TO EXTENSIVE FLASH FLOODING. |
| Jul 25, 1:50 PM MST | FLASH FLOOD | 4 Ssw Valentine, AZ | HACKBERRY ROAD CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 76 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 3.1 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 916 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 897 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted.
852
WGUS55 KVEF 251506
FFWVEF
AZC015-NVC003-252100-
/O.NEW.KVEF.FF.W.0043.170725T1506Z-170725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
806 AM PDT TUE JUL 25 2017
The National Weather Service in Las Vegas has issued a
* Flash Flood Warning for...
Northern Mohave County in northwestern Arizona...
South central Clark County in southern Nevada...
* Until 200 PM PDT/200 PM MST/
* At 800 AM PDT/800 AM MST/, Doppler radar and automated rain gauges
indicated heavy rain moving into the warned area, with very little
thunder/lightning. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Colorado City, Searchlight, Windy Point Campground, Diamond Creek
Campground, Cottonwood Cove Campground, Mt. Trumbull, Toroweap
Campground, Packsaddle Campground, Chloride, Kaibab, Bar Ten Ranch,
Valentine, Pipe Spring, Dolan Springs, Cottonwood Cove,
Cal-Nev-Ari, New Kingman-Butler, Tuweep and Peach Springs. Roads
impacted in Arizona include Stockton Hill Road, Pierce Ferry Road,
Antares Road, and Buck and Doe Road. Roads impacted in Nevada
include Cottonwood Cove Road and Nelson Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3636 11265 3624 11302 3605 11335 3534 11333
3522 11491 3543 11517 3587 11516 3592 11473
3562 11466 3570 11416 3598 11372 3700 11317
3700 11255
$$
STEELE4 follow-up statements
225
WGUS75 KVEF 251645
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
945 AM PDT TUE JUL 25 2017
AZC015-NVC003-252100-
/O.CON.KVEF.FF.W.0043.000000T0000Z-170725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-Clark NV-
945 AM PDT TUE JUL 25 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM PDT/200 PM
MST/ FOR NORTHERN MOHAVE AND SOUTH CENTRAL CLARK COUNTIES...
At 939 AM PDT/939 AM MST/, local fire reported flash flooding
occurring in Short Creek in Colorado City. Thunderstorms continued to
increase further south from Cottonwood Cove to Dolan Springs and
Chloride.
Some locations that will experience flooding include...
Colorado City, Searchlight, Windy Point Campground, Diamond Creek
Campground, Cottonwood Cove Campground, Mt. Trumbull, Toroweap
Campground, Packsaddle Campground, Chloride, Kaibab, Bar Ten Ranch,
Valentine, Pipe Spring, Dolan Springs, Cottonwood Cove, Cal-Nev-Ari,
New Kingman-Butler, Tuweep and Peach Springs. Stockton Hill Road,
Pierce Ferry, Antares, and Buck and Doe Roads will also be impacted.
Route 66 will likely also be impacted in the next couple of hours.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3636 11265 3624 11302 3605 11335 3534 11333
3522 11491 3543 11517 3587 11516 3592 11473
3562 11466 3570 11416 3598 11372 3700 11317
3700 11255
$$
STEELE887
WGUS75 KVEF 252049
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
149 PM MST TUE JUL 25 2017
NVC003-252058-
/O.CAN.KVEF.FF.W.0043.000000T0000Z-170725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark NV-
149 PM MST TUE JUL 25 2017
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL CLARK COUNTY IS
CANCELLED...
Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3654 11266 3636 11265 3624 11302 3605 11335
3534 11333 3525 11458 3549 11468 3562 11466
3570 11416 3598 11372 3700 11317 3700 11255
$$
AZC015-252100-
/O.CON.KVEF.FF.W.0043.000000T0000Z-170725T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
149 PM MST TUE JUL 25 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 PM MST FOR
NORTHERN MOHAVE COUNTY...
At 148 PM MST, heavy rain to moderate rain is still occurring across
the warned area. Flash flooding is already occurring.
Some locations that will experience flooding include...
Colorado City, Windy Point Campground, Diamond Creek Campground, Mt.
Trumbull, Toroweap Campground, Packsaddle Campground, Chloride,
Kaibab, Bar Ten Ranch, Valentine, Pipe Spring, Dolan Springs, New
Kingman-Butler, Tuweep and Peach Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3654 11266 3636 11265 3624 11302 3605 11335
3534 11333 3525 11458 3549 11468 3562 11466
3570 11416 3598 11372 3700 11317 3700 11255
$$
STEELE090
WGUS55 KVEF 252052
FFWVEF
AZC015-252300-
/O.EXT.KVEF.FF.W.0043.000000T0000Z-170725T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
152 PM MST TUE JUL 25 2017
The National Weather Service in Las Vegas has extended the
* Flash Flood Warning for...
Northern Mohave County in northwestern Arizona...
* Until 400 PM MST
* At 151 PM MST, Doppler radar indicated heavy rain across the
warned area. Flash flooding is already occurring. Areas of the
warning have received significant rainfall already, thus, even
with rain beginning to lighten, expect flooding impacts to
continue for a couple more hours.
* Some locations that will experience flooding include...
Colorado City, Windy Point Campground, Diamond Creek Campground,
Mt. Trumbull, Toroweap Campground, Packsaddle Campground, Chloride,
Kaibab, Bar Ten Ranch, Valentine, Pipe Spring, Dolan Springs, New
Kingman-Butler, Tuweep and Peach Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3654 11266 3636 11265 3624 11302 3605 11335
3534 11333 3525 11458 3549 11468 3562 11466
3570 11416 3598 11372 3700 11317 3700 11255
$$
STEELE785
WGUS75 KVEF 252255
FFSVEF
Flash Flood Statement
National Weather Service Las Vegas NV
355 PM MST TUE JUL 25 2017
AZC015-252304-
/O.EXP.KVEF.FF.W.0043.000000T0000Z-170725T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mohave AZ-
355 PM MST TUE JUL 25 2017
...THE FLASH FLOOD WARNING FOR NORTHERN MOHAVE COUNTY WILL EXPIRE AT
400 PM MST...
The heavy rain has ended. New flooding is no longer expected to pose
a threat. Please continue to heed any remaining road closures. The
area remains in a flash flood watch and additional rain is possible.
Remain alert and be wary of flood damaged roads if traveling.
LAT...LON 3654 11266 3636 11265 3624 11302 3605 11335
3534 11333 3525 11458 3549 11468 3562 11466
3570 11416 3598 11372 3700 11317 3700 11255
$$
STEELEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 8:00 AM MST, 6 minutes earlier.
Area forecast discussion, Jul 25, 8:00 AM MST, 6 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 800 AM PDT Tue Jul 25 2017 .SYNOPSIS...Another day of fairly widespread showers and thunderstorms is expected today. Any storms will be capable of producing flash flooding and strong winds. Gradually drying conditions are expected Wednesday through Friday with temperatures warming back to above normal. Another uptick in moisture is expected this weekend into early next week. && .UPDATE/MESOSCALE DISCUSSION...Just sent out some minor adjustments to the forecast grids to account for ongoing trends and weather. Main adjustments were to boost PoPs for ongoing convection across northern Mohave and eastern Clark county. Extremely moist conditions with a sampled precipitable water value of 1.91" on this mornings LAS sounding have led to primarily warm rain processes with this mornings convective activity and relatively little lightning. As such, have also adjusted the weather wording to be predominantly rain showers with a slight chances for thunderstorms. Overnight, widespread 1-2 inch rainfall amounts occured along the I- 15 corridor north and east of Las Vegas as well as across northern Mohave county. Activity in this area has at times observed rainfall rates well over 2 inches per hour, which certainly leads to a considerable flash flood threat. In fact, Willow Beach as of 8am has picked up near 4 inches of rainfall in the last 12 hours. The forcing driving this activity will tend to shift eastward through the morning, with residual activity this afternoon relying on terrain and outflow boundaries to get organized. As such, I expect the concentrated activity across southern Nv/Northern Az to become more scattered later in the day. Any peaks in the cloud cover will further promote activity later on, and the flash flood watch looks good for the remainder of the afternoon. -Outler- && .SHORT TERM...Today through Wednesday Night. Showers and thunderstorms have persisted through the night, mainly over northern Clark, northern Mohave, and southern Lincoln counties. This activity has been courtesy of upper level divergence associated with a jet streak extending from the Bay Area across the Great Basin as well as a PV anomaly moving north through Mohave County. Both of these features should combine to push the centroid of activity from northeast Clark County eastward across northern Mohave County through the morning. Just as that convection moves out of the area, more general daytime convection is expected to fire late this morning/early afternoon. Only weakly aided by upper level divergence associated with the aforementioned jet, this activity will be primarily orographically/diurnally driven. Therefore storms will taper off more rapidly during the evening hours (except perhaps over the far northern reaches of the forecast area where stronger divergence will exist). Current RAP/HRRR analyses indicate an axis of significant instability extending from near Lake Havasu City north to Lake Mead, then curving west toward Tonopah. This is a bit further south than previously expected and both models indicate convection firing across the southern reaches of that axis by late morning. PW values are still in the 1.5-2.0" range in those areas, and the 1.0" line extends north to Tonopah. This means that any storms that do form will be capable of Flash Flooding. As a result I opted to expand the Flash Flood Watch back south to include southern Mohave County and the Colorado River Valley. Areas that are experiencing storms early this morning (see first paragraph) will see lower (but non-zero) odds of significant thunderstorm activity later this afternoon. A secondary weak axis of instability will develop near Twentynine Palms, but overall coverage should be more isolated. Drying conditions are expected Wednesday, with storms being diurnally driven once again. The best chances will extend from the Spring/Sheep ranges north across the southern Great Basin. Chances will also exist over the high terrain of Mohave and Inyo counties. && .LONG TERM...Thursday through Monday Much quieter weather is expected for the end of the week into the weekend as high pressure works is way back over the area. A significant upper level ridge sets up over us, with increasing model agreement with the high being centered further west and that it will dry out for a few days. Decreased precip chances for Thursday afternoon from previous forecast. Heights will be increasing and with limited moisture, think precipitation activity will be isolated. Generally dry weather will continue on Friday before chances for precipitation return to the forecast. Models are not in an kind of agreement on the next push of moisture and how that will translate to shower and thunderstorm development. Some of the models bring in higher PWATs and theta-e values by Saturday afternoon, while others hold off until Sunday night. Favored the slower/drier solutions since models tend to bring in moisture too quickly. This would introduce showers and storm chances to Mohave County Saturday evening...and brings chance precipitation to the entire area by Sunday afternoon. Didnt make much in the way of chances after 18Z Sunday as confidence is too low, with general chance for precip across the entire area each day. Without a key feature to focus on for lift, it will be hard to determine where things will get active. The other thing to watch will be temperatures. Set up Friday and Saturday (and maybe Sunday depending on how quickly moisture returns to the region) is favorable for warmer than normal temperatures. 850- 700mb temperatures jump into the 30s on many of the longer term models- up from the middle 20s off this evening's sounding. A lot will depend on how quickly moisture and precip returns, which will make or break temps. Current model guidance isn't too impressive with high temperatures this weekend, and it will not be anything similar to the heatwave we saw in June, but anyone with outdoor plans Friday through Sunday should be prepared for the heat as above normal temperatures look likely. Temperatures will cool off with the wave of moisture pushing into the region. && .FIRE WEATHER...Scattered showers and thunderstorms will occur over much of the region again today with any storm capable of producing very heavy rainfall. Conditions will gradually dry out later this week, with thunderstorms decreasing in coverage each day. Temperatures will be near normal to somewhat below normal through Wednesday, before returning to slightly above normal late in the week. Another uptick in monsoon moisture is expected to arrive sometime this weekend. && .HYDROLOGY...Creeks, streams and rivers in northern Inyo County have shown decreasing flows over the last couple of days. However, some road closures continue in the area. Bishop Creek Bypass and Big Pine Creek Bypass continue to be utilized to minimize flows through Bishop and Big Pine. Remember, never drive through flooded roadways or around barricades. Also, pastureland or farmland adjacent to creeks, streams or rivers could experience areas of standing water. && .AVIATION...For McCarran...Low confidence forecast for today as shower and thunderstorm activity continues. Currently have showers developing just to the north of the Valley, extending south into eastern parts of Las Vegas. Expect this first round of precipitation to continue the next few hours before it gets shoved eastward away from the LAS area. In addition to the precipitation, an outflow boundary developed and shifted southward through the airspace, veering winds to N-NE with gusts to around 15kts. This should also last about 2 or 3 hours at VGT and LAS before winds go variable again. After a brief lull this morning, more scattered shower and thunderstorms may develop this afternoon. Hard to say if things will get going in the Valley as the current precip may decrease redevelopment later today, however confident enough to keep it in the TAF forecast. If the Valley were to see more showers and storms, the most likely time period would be between 20Z-00Z. After 00Z, will need to watch if storms continue or quickly die off as models show both solutions. Anything that does develop has the potential to produce heavy rain, with lower ceilings below 100kft as well. Low confidence in the wind forecast for this afternoon too, as wind direction will depend on precipitation redevelopment. Current TAF forecast would be without the influence of storms. Quieter and drier conditions should return by late Wednesday morning. For the rest of southern Nevada, northwest Arizona and southeast California...Scattered showers and thunderstorms are again possible this afternoon, with the better chances over northwest AZ and southern NV. Will need to watch development and wind directions, especially in southern CA into the Colorado River Valley. .SPOTTER INFORMATION STATEMENT...Thunderstorms capable of strong winds and flash flooding are possible once again today. Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && SHORT TERM/FIRE WEATHER...Wolcott LONG TERM/AVIATION........Allen For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:14 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 7:30 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 8:40 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 9:34 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Jul 24, 11:59 PM MST | Flash Flood Watch | VEF | Mohave | 20 hr |
| Jul 25, 5:42 AM MST | Flash Flood Warning | VEF | Mohave | 10 hr |
| Jul 25, 11:06 AM MST | Flash Flood Warning | VEF | Mohave | 6 hr |
| Jul 25, 4:21 PM MST | Areal Flood Warning | VEF | Mohave | 12 hr |
| Jul 24, 5:39 PM MST | Areal Flood Advisory | VEF | Lincoln | 3 hr |
| Jul 24, 7:13 PM MST | Flash Flood Warning | VEF | Lincoln | 3 hr |
| Jul 25, 12:43 AM MST | Areal Flood Advisory | VEF | Lincoln | 4 hr |
| Jul 25, 2:15 AM MST | Flash Flood Warning | VEF | Clark | 3 hr |
| Jul 25, 4:54 AM MST | Flash Flood Warning | VEF | Clark | 6 hr |
| Jul 25, 6:55 AM MST | Flash Flood Warning | VEF | Clark | 5 hr |
| Jul 25, 10:28 AM MST | Areal Flood Advisory | VEF | Clark | 3 hr |
| Jul 25, 10:47 AM MST | Areal Flood Advisory | VEF | Clark | 6 hr |
| Jul 25, 1:57 PM MST | Areal Flood Advisory | VEF | Esmeralda | 4 hr |
| Jul 25, 2:57 PM MST | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
| Jul 25, 4:23 PM MST | Flash Flood Warning | VEF | Lincoln, Nye | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2017Flash Flood Warnings in Nevada, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.